Quarterly of Applied Mathematics

Quarterly of Applied Mathematics

Online ISSN 1552-4485; Print ISSN 0033-569X

   
 

 

The effect of left turns on the capacity of a traffic intersection.


Author: Gordon F. Newell
Journal: Quart. Appl. Math. 17 (1959), 67-76
MSC: Primary 90.00
DOI: https://doi.org/10.1090/qam/103121
MathSciNet review: 103121
Full-text PDF Free Access

Abstract | References | Similar Articles | Additional Information

Abstract: A model is proposed for the traffic flow through a fixed cycle traffic signal on a narrow two lane highway. The average flows in the two opposing lanes are computed when the queues are arbitrarily long assuming that left turns are permitted and occur with fixed probabilities in the two lanes. It is found that the existence of left turns tends to favor short cycles of the light and, under certain conditions, the competition between this effect and the obvious advantages of the long cycle light gives rise to an optimal cycle time at which the average flows have a maximum value. Some simple models for multilane highways are also considered and show optimal cycle times.


References [Enhancements On Off] (What's this?)


Similar Articles

Retrieve articles in Quarterly of Applied Mathematics with MSC: 90.00

Retrieve articles in all journals with MSC: 90.00


Additional Information

DOI: https://doi.org/10.1090/qam/103121
Article copyright: © Copyright 1959 American Mathematical Society


Brown University The Quarterly of Applied Mathematics
is distributed by the American Mathematical Society
for Brown University
Online ISSN 1552-4485; Print ISSN 0033-569X
© 2017 Brown University
Comments: qam-query@ams.org
AMS Website